West Virginia, 2026

Winter Storm and Winter Weather in West Virginia, March 16 to 17, 2026

March 16 to 17, 2026 · NWS PBZ · 5 events in 5 counties and zones

5 inches in Eastern Tucker County, WV.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Light to moderate snow in a post-frontal, cold advection regime brought generally 3-5 inches of accumulation with as high as 8.5 inches in Eastern Tucker County, WV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 16, 8:40 PM EST, 20 minutes earlier. Its key messages:

  • 1) Rain changes to snow later this afternoon/evening. Much colder with snow showers Tuesday. Winter Weather Advisory for the higher terrain. 2) Milder conditions later this week
Area forecast discussion, Mar 16, 8:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
940 PM EDT Mon Mar 16 2026

.WHAT HAS CHANGED...
A Winter Weather Advisory was expanded across all the ridges and
along the I-80 corridor through Tuesday as snow amounts trend
upwards.

&&

.KEY MESSAGES...
1) Rain changes to snow later this afternoon/evening. Much
colder with snow showers Tuesday. Winter Weather Advisory for
the higher terrain.

2) Milder conditions later this week

&&

.DISCUSSION...
KEY MESSAGE 1...

A strong cold front is crossing the area this afternoon, with
temperatures already plummeting behind the front. Rain will mix
with and change to snow later this afternoon as 850mb
temperatures quickly drop to around -10 deg C by this evening. A
secondary wave tracking NE through the upper level flow will
also bring an enhancement to the snow through the late afternoon
and evening hours. While ground temperatures remain warm,
snowfall rates of 0.5 to 1.0 in/hr roughly between 6-10pm this
evening should be enough to overcome this, producing at least a
coating in most places. This could create slick spots during the
evening commute though accumulation will be maximized on
elevated surfaces.

Additional snow showers are expected into the overnight and
Tuesday as an upper level trough crosses the region, and
terrain/lake enhancement occurs in wrly flow. Soundings indicate
favorable moisture and lapse rates in the dendritic growth zone
for accumulating snowfall, especially in the ridges. Snow squall
parameter also maxes out around 6-7 units Tuesday morning,
indicating we could see squalls through the morning and early
afternoon. These would produce localized enhancements of snow
totals.

Snowfall amounts trended up again with the 12z cycle, with
probabilities for at least an inch of snow reaching 75 percent
or greater across northern WV, and wrn PA. Those probabilities
decrease farther west. Interquartile ranges for the same area
generally range from 2-4 inches, and it is expected some may see
a localized 3+ inches under snow bands through Tuesday.
Probabilities for at least three inches are highest north of
I-80 and in the ridges. With upward trends and better confidence
in earlier accumulation this evening, have expanded the Winter
Weather Advisory across the I-80 corridor and all of the ridges
through Tuesday. Highest amounts are expected across Tucker
county, WV, where ridgetops may exceed 6 inches.

Snow showers should begin to taper off later Tuesday
afternoon/Tuesday evening as surface high pressure begins to
build across the region. Much colder temperatures are also
expected through the period, with highs generally only 25 to 30
deg on Tuesday.

KEY MESSAGE 2...

While the area is expected to remain under NW flow aloft,
gradually rising 500 mb heights should result in a gradual
warming trend through the end of the week. Individual shortwave
embedded in the flow will bring periodic, mainly rain, chances
to the region from mid to late week.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
A 20-40% probability of IFR and below will continue through
midnight with ongoing snow showers across the region. Although
widespread snow is likely to have ended after, scattered snow
is likely to continue into Tuesday as cold upper troughing
crosses the region. Latest guidance gives a 50-70% chance of
MVFR cigs persisting through the day on Tuesday as cold air
stratocu remains in place. Winds will remain gusty as the
boundary layer remains well mixed, with W to WNW gusts reaching
30 knots at times through the TAF period.

Outlook...Dry and mainly VFR weather is expected Wednesday.
A weakening disturbance will likely weaken upstream in the Ohio
Valley with clouds but the snow with the system will struggle to
make it into upper Ohio River valley Wednesday night. Light
precipitation changes and perhaps restrictions are possible
Thursday and Friday but precipitation would likely fall as rain
if it does occur.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until midnight EDT tonight for PAZ013-
     014-020>022-029-031-073-075.
     Winter Weather Advisory until 5 PM EDT Tuesday for PAZ007>009-
     015-016-074-076>078.
OH...Winter Weather Advisory until midnight EDT tonight for OHZ040-
     041-049-050-059-069.
WV...Winter Weather Advisory until midnight EDT tonight for
     WVZ001>004-012-021-509.
     Winter Weather Advisory until 5 PM EDT Tuesday for WVZ510>514.
     Wind Advisory until 2 AM EDT Tuesday for WVZ514.

&&

DISCUSSION...WM/Rackley
AVIATION...Shallenberger/88
Hazardous weather outlook, Mar 16, 6:20 PM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
720 PM EDT Mon Mar 16 2026

PAZ007>009-015-016-074-076>078-WVZ510>513-172330-
Mercer-Venango-Forest-Clarion-Jefferson PA-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Indiana-Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
720 PM EDT Mon Mar 16 2026

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EDT TUESDAY...

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ040-041-049-050-059-069-PAZ013-014-020>022-029-031-073-075-
WVZ001>004-012-021-509-172330-
Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Monroe-Lawrence-
Butler-Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
720 PM EDT Mon Mar 16 2026

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-172330-
Eastern Tucker-
720 PM EDT Mon Mar 16 2026

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EDT TUESDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039-048-057-058-068-172330-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
720 PM EDT Mon Mar 16 2026

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Tonight.
Additional accumulation of an inch or so is expected before snow
tapers off this evening. Roads may become slick as accumulation
starts on pavement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CL

In the hours before

Local storm report, Mar 16, 8:17 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
917 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Snow             Glasgow                 40.65N 80.51W
03/16/2026  E4.0 Inch        Beaver             PA   Public

&&

88
Local storm report, Mar 16, 8:18 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
918 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Snow             Butler                  40.86N 79.89W
03/16/2026  M2.0 Inch        Butler             PA   Public

&&

88
Local storm report, Mar 16, 8:19 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
919 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Snow             Barrackville            39.50N 80.17W
03/16/2026  M3.5 Inch        Marion             WV   Amateur Radio

0900 PM     Snow             Mannington              39.53N 80.34W
03/16/2026  M3.5 Inch        Marion             WV   Amateur Radio

0830 PM     Snow             1 E Clarion             41.21N 79.37W
03/16/2026  M2.3 Inch        Clarion            PA   Emergency Mngr

0828 PM     Snow             Mannington              39.53N 80.34W
03/16/2026  M4.5 Inch        Marion             WV   Amateur Radio

0820 PM     Snow             1 E Belle Vernon        40.12N 79.85W
03/16/2026  M2.0 Inch        Fayette            PA   Cocorahs

0810 PM     Snow             Salem                   40.90N 80.85W
03/16/2026  M3.7 Inch        Columbiana         OH   Public

0740 PM     Snow             2 NE Sarver             40.75N 79.70W
03/16/2026  M1.4 Inch        Butler             PA   Amateur Radio

&&
Local storm report, Mar 16, 8:20 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
920 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Snow             East Liverpool          40.63N 80.57W
03/16/2026  M5.0 Inch        Columbiana         OH   Public

&&

88
Local storm report, Mar 16, 8:28 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
928 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     Snow             1 N Carnot-Moon         40.53N 80.22W
03/16/2026  M5.2 Inch        Allegheny          PA   Official NWS Obs

            Event total snowfall.

&&
Local storm report, Mar 16, 8:38 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
938 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Snow             2 S Brookhaven          39.58N 79.89W
03/16/2026  M2.0 Inch        Monongalia         WV   Amateur Radio

0900 PM     Snow             1 SW Reedsville         39.50N 79.82W
03/16/2026  M3.5 Inch        Preston            WV   Amateur Radio

0900 PM     Snow             1 ESE Star City         39.66N 79.97W
03/16/2026  M3.0 Inch        Monongalia         WV   Amateur Radio

0900 PM     Snow             7 ESE Rowlesburg        39.33N 79.55W
03/16/2026  E3.5 Inch        Preston            WV   Amateur Radio

0900 PM     Snow             Brookhaven              39.61N 79.88W
03/16/2026  M2.5 Inch        Monongalia         WV   Amateur Radio

0900 PM     Snow             Cheat Lake              39.67N 79.85W
03/16/2026  M2.0 Inch        Monongalia         WV   Amateur Radio

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Weather, Marion

When
March 16, 9:00 PM EST
Where
Marion forecast zone
Reported by
Public
Coordinates
39.510, -80.243 (the zone’s center; the record gives no point)

Accumulation ranging from 2-4 inches with the highest amount of 4.5 inches reported by the public in Mannington.

Winter Storm, Monongalia

When
March 17, 7:25 AM EST
Where
Monongalia forecast zone
Reported by
Public
Coordinates
39.630, -80.046 (the zone’s center; the record gives no point)

Accumulation ranging from 3-6 inches with the highest amount of 6.3 inches reported by the public 6 miles south-southwest of Brookhaven.

Winter Storm, Western Tucker

When
March 17, 8:00 AM EST
Where
Western Tucker forecast zone
Reported by
Emergency Manager
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

Accumulation ranging from 3-6 inches with the highest amount of 6.5 inches reported by emergency management in Parsons.

Winter Weather, Preston

When
March 17, 8:30 AM EST
Where
Preston forecast zone
Reported by
Amateur Radio
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Accumulation ranging from 3-5 inches with the highest amount of 5.5 inches reported by amateur radio in Kingwood.

Winter Storm, Eastern Tucker

When
March 17, 8:47 AM EST
Where
Eastern Tucker forecast zone
Reported by
Emergency Manager
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

Accumulation ranging from 4-8 inches with the highest amount of 8.5 inches reported by emergency management in Davis.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2026Every state in 2026This day in weather historyWarnings in West Virginia, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322584, 1320565, 1320568, 1320566, 1320567.